Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mulletman

Social Behaviour

Hi,

have been on roaccutane for just 5 months, i was advised to continue as i had servere acne on my back and bad acne on my face. my back is scarred now and my face has good. a few scars here and there but generally really nice. i have actually began to get compliments about it. anyway, now that i am happy about my skin, i am deeply unhappy about my social status.

before i took the drug i was a very popular guy, i dont mean to blow my own trumpet but i was liked and i liked everyone. when i started to take the drug, i had just split up with a long term girl friend. so i started to take the drug when i was slightly depresed. i had never been depressed before. the drug killed me emotionally. i have never been the same since i have become a recluse. i quote from a friend:

"You have gone from the most popular guy, who everyone liked, to a social recluse."

Dont let this happen to you. You can get very depressed, even suicidal. consider the social effects of the drug before you start your prescription.

Just something to bear in mind.

Share this post


Link to post
Share on other sites

You seem like you've just given up and given in the the effects that you think the drug had on you. I'm guessing you always wanted youre acne to be gone so try to think back to what you used to think your life would be like when you had acne and you were thinking about what it would be like if youre clear and live it out... if that makes any sense. People wouldnt have all a sudden decided 'not to like you', and you sound as if you have lots of friends so my advice would just be to try and go back out with them once maybe phone one or two up and start talking to them again and ease yourself back in. Acne can no longer hold you back but youre ALLOWING a single drug that your no longer on to do that- find youre fighting spirit and fight back, live your life to the full, you have no idea how lucky you are! :)

Share this post


Link to post
Share on other sites

Sorry man, but I absolutely disagree with you. Its like saying I got diabetes because I ate that peace of chocolate a year ago. And don't know if this is temporary, but so far I am experiencing only postive emotions while on accutane. Ofcourse spring does its job also. Don't know what the future will bring me, but believe me - your mental status depends mostly on yourself, so if you set yourself to be depressed- you will be, if you keep yourself postitive - accutane won't get you down.

Share this post


Link to post
Share on other sites

Yeah; sorry - but it sounds to me like you let social anxieties and various other problems take you down. I don't think this can be blamed exclusively on accutane; there just isn't any proper supporting evidence.

My social life has GREATLY improved since I started Accutane a month ago; even though my Acne hasn't particularly improved.

Share this post


Link to post
Share on other sites

not to be mean or blunt, but get over it. Given the stats, u probably werent gonna marry her so just move on with ur life and high school (even though i am in it) is just 4 years of ur life. U will never see 99% of the kids again, except the ones ur real tight with. Unless ur not in high school, i cant help u but i have not been depressed once on accutane except for if im fed up with the acne, which people are w/ or w/o accutane.

Share this post


Link to post
Share on other sites

You should research Accutane and depression further. It has been studied and documented that it can POSSIBLY cause severe depression and even suicidal thoughts. It is especially a concern for adolescents who use the drug. I am assuming you are in high school?

To the other people who replied telling you to get over it, they do not know what they are talking about. Depression is a normal feeling when you go through a break up, but it can also be a very serious disorder. You can not just "get over" chemical imbalances in the brain. i'm sure as time goes by, the feelings associated with the break up with get better. On the other hand, the more things that you worry about the worse it will be. If it is a very serious problem for you right now, you might want to talk to your doctor and get something to help your depression/serotonin levels for the remainder of your Accutane cycle. Try to improve other aspects of your life to alleviate the problem a little. Maybe exercising can help.

I realize you weren't looking for an answer or advice. I do want to say that I'm happy that you put your experience out there to make other people aware of what Accutane can possibly do to you. Just because other people apparently have wonderful social lives because they finally have clear skin does not mean anything when it comes to you and your life.

Share this post


Link to post
Share on other sites
It has been studied and documented that it can POSSIBLY cause severe depression and even suicidal thoughts.

Actually, it has been documented that rates of depression IMPROVE in adolescents taking Accutane. Suicide rates while on Accutane are also lower than that of the general population.

And in the case of the original poster, isn't it a lot more likely that the depressive episode resulted from his not dealing well with the loss of a long-term girlfriend?

Share this post


Link to post
Share on other sites

Social Behavior is one of the reasons I am going to take Accutane. Because acne ruined my social life and I now have basically none... So I hope that my skin will clear and things will be back to normal. So, in my case- I'm already pretty much a recluse, so what the hell, eh? lol

Share this post


Link to post
Share on other sites

I can understand it helping in the fact that it makes someone feel better to look better and improve self esteem/confidence. Clinical depression and research is a little bit different than a boost in how you feel about your skin and popularity. Being embarassed about acne and wanting to die are very different from each other. Here are some links that might fill you in a little bit more.

FDA Report

Accutane Power Advocates

Possible Law Suits

Accutane is, once again, a POSSIBLE link to psychiatric conditions. Many doctors now require patients to sign documents before starting treatment saying that they are aware that Accutane can result in serious mental disorders.

I am by no means saying not to take it or that it does not make you feel better about yourself. I did the whole Accutane twice. I loved having clear skin for 4 years before I had to take it again. I loved having clear skin after that too. It was worth the 10 months, 500 tubes of chapstick, and 2 gallons worth of blood draws.

Congratulations to all of you who now have wonderful lives due to Accutane. If you are currently taking it, it wouldn't hurt to be aware of this topic. Think of all of the other horrible side effects it could have on you. Do you really think that your body chemistry is NOT related to your mental chemistry? That would be a very ignorant way of thinking. Physical and mental health go hand in hand. Perhaps you guys should educate yourself a little more before mindlessly popping those next pills. Hopefully this WON'T happen to you and you learn to have some compassion for those that are less fortunate than you.

Share this post


Link to post
Share on other sites

hi guys,

thanks for all the replies, some are really helpful, but i would just like to clarify a couple of things as i was in a bit of a rush when i posted my first message. so:

1. the girlfriend means jack now.that was never the problem but a meer trigger. it could have been anything of a sad indicident, e.g. your cat died.

2. the roaccutane made my mind work differently, now that im off it, im back to normal. but while i was on it, it made someone of a quite different nature.

the depression brought on by the drug has now passed, i am now perfectly happy. its just loads of people dont talk to me anymore becuase they didnt know i was taking roaccutane at the time and generally think im an anti-social person, of which i am not. this is what depresses me now, the inability to talk to old friends.

anyway, you guys who are telling me to get over and stuff are right and i agree with you.

having clear, smooth skin is possibly the best thing that has happened to me, not having to feel self concious is great.

BUT, if your the type who can sad and depressed and need your friends then i just thought it would be something to bear in mind. thanks to all the replies x

Share this post


Link to post
Share on other sites
Accutane is, once again, a POSSIBLE link to psychiatric conditions. Many doctors now require patients to sign documents before starting treatment saying that they are aware that Accutane can result in serious mental disorders.

Pure politics. It's all Bart Stupak. Do a google search for "Accutane depression study" and look at what comes up.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×